Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 62, NWS Omaha, NE

June 24, 20214 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2021, 12:40 AM CDT for 4 counties in Nebraska. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2021, 12:40 AM CDT (05:40 UTC)
Expired
Jun 24, 2021, 1:30 AM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
75.0 mph

Counties Antelope County, NE, Boone County, NE, Madison County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 137 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 12:55 AM CDTTSTM WND GST 844 Nw Albion, NEAWOS STATION KBVN ALBION AIRPORT.
Jun 24, 1:00 AM CDTTSTM WND DMGNewman Grove, NESEVERAL TREES DOWN.
Jun 24, 1:00 AM CDTTSTM WND GST 616 Ne Primrose, NEMEASURED ON PERSONAL WEATHER STATION.
Jun 24, 1:05 AM CDTTSTM WND GST 626 Sw Newman Grove, NEMEASURED ON PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 10:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2039 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS53 KOAX 240540
SVROAX
NEC003-011-119-141-240630-
/O.NEW.KOAX.SV.W.0062.210624T0540Z-210624T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1240 AM CDT Thu Jun 24 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southern Madison County in northeastern Nebraska...
  Northwestern Platte County in northeastern Nebraska...
  Southern Antelope County in northeastern Nebraska...
  Boone County in northeastern Nebraska...

* Until 130 AM CDT.

* At 1239 AM CDT, a severe thunderstorm was located 10 miles
  northeast of Bartlett, or 35 miles south of O'neill, moving
  southeast at 45 mph.

  HAZARD...75 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Elgin, Petersburg, Newman Grove and Lindsay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4212 9830 4195 9740 4152 9770 4153 9774
      4152 9780 4153 9788 4151 9789 4151 9796
      4170 9829
TIME...MOT...LOC 0539Z 294DEG 40KT 4198 9841 

HAIL...0.75IN
WIND...75MPH
 
$$

Nicolaisen
1 follow-up statement
644 
WWUS53 KOAX 240606
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
106 AM CDT Thu Jun 24 2021

NEC003-011-119-141-240630-
/O.CON.KOAX.SV.W.0062.000000T0000Z-210624T0630Z/
Madison NE-Platte NE-Antelope NE-Boone NE-
106 AM CDT Thu Jun 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN MADISON...NORTHWESTERN PLATTE...SOUTHERN ANTELOPE AND
BOONE COUNTIES...

At 105 AM CDT, a severe thunderstorm was located over Petersburg, or
34 miles west of Norfolk, moving southeast at 45 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...A 84 mph gust was reported at the Albion Airport at 
         12:55AM. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Albion, Newman Grove, St. Edward, Elgin, Petersburg, Lindsay, Loretto
and The Highway 14 And 56 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Omaha.

&&

LAT...LON 4212 9830 4195 9740 4152 9770 4153 9774
      4152 9780 4153 9788 4151 9789 4151 9796
      4170 9829
TIME...MOT...LOC 0605Z 294DEG 40KT 4186 9806 

HAIL...0.75IN
WIND...80MPH
 
$$

Nicolaisen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:06 AM CDT, 34 minutes earlier.

Area forecast discussion, Jun 24, 12:06 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1206 AM CDT Thu Jun 24 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 257 PM CDT Wed Jun 23 2021

A look at mid-level water vapor imagery this afternoon shows the
axis of the mid-level ridge over the Rocky Mountain front range,
with heights building across the Central Plains. Shortwave
impulses are ejecting out from the desert southwest and are
rounding the top of the ridge towards the general area. Surface
troughing was analyzed from west-central South Dakota extending
southward through western Nebraska and into western Kansas. This
surface trough is expected to serve as an initiation point for
storms this afternoon as the aforementioned shortwave impulses
pass over. A large storm complex is expected to organize and the
propagate ESE through eastern Nebraska and southwestern Iowa this
evening into the overnight hours. Surface-based CAPE values over
3500 J/kg are expected ahead of the complex, with robust capping
of around -300 J/kg in eastern Nebraska. While the capping looks
to be strong, the well organized nature of the MCS that is
expected to develop should be able to overcome that inhibition or
ignite storms above it. The best time currently looks to be from
11 PM tonight through 4 AM Thursday, with wind gusts up to 60 to
75 mph possible alongside 1" hail. Most of the activity is
expected to move into eastern Nebraska and western Iowa from the
west after 10 PM tonight.

Thursday through Saturday storm chances are expected to continue,
as a surface front is expected to push northward from Kansas to
near the NE/KS border and become stationary, serving as a rather
stagnant focus for storm activity. With above-average precipitable
water values in place over the are for that period of time, areas
where consistent rain is expected could see some risk for
flooding. That risk will be somewhat mitigated by the recent lack
of moisture and vigorous crop growth, but will remain nonetheless.

Sunday and Monday look to give the area a brief reprieve from rain
and storm chances, and highs are expected to be in the lower 80's.
Going further into the work week, high pressure is expected to
build into place across the central CONUS, as the majority of the
storm activity across the nation is directed towards the southern
and eastern CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1206 AM CDT Thu Jun 24 2021

An evolving MCS over northeast NE is expected to track southeast
through the area overnight, affecting all three terminal
locations. Wind gusts of 40-50 kt will be possible with the
passage of the storms, as will temporary MVFR ceilings and
visibilities. Another round of thunderstorms could impact KLNK and
KOMA on Thursday evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Mead
Hazardous weather outlook, Jun 23, 9:16 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
916 PM CDT Wed Jun 23 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
916 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A complex of thunderstorms is expected to move into the area from
the west late tonight. The primary hazard will be wind gusts of
up to 60 to 75 mph and up to 1" hail.

Another round of strong to severe storms will arrive late Thursday
afternoon and evening, with the best chance for severe weather
along and south of I-80. Hail and damaging winds will be the
primary concerns.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Severe storms capable of large hail and damaging winds will
continue to be possible Thursday evening into Thursday night.
Specific details regarding the timing and location of the storms
remains uncertain, however the best chance appears to be along and
south of I-80.

Another round of strong storms could occur on Friday afternoon
and evening with non-severe-storm chances extending into this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any hail or wind damage are appreciated.

In the hours before

Local storm report, Jun 24, 12:23 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1223 AM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     NELIGH                  42.14N 98.03W
06/24/2021                   ANTELOPE           NE   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES DOWN IN TOWN.
            UNKNOWN SIZE AT THIS TIME.

&&

TSN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:27 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Madison, Pierce48 min
Jun 24, 12:12 AM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce, Stanton, Wayne48 min
Jun 24, 12:58 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Colfax, Cuming, Madison, Pierce and 3 more47 min
Jun 24, 1:11 AM CDTTornado WarningOAXMadison, Stanton34 min
Jun 24, 1:22 AM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Cuming, Dodge, Madison and 5 more23 min
Jun 24, 1:41 AM CDTTornado WarningOAXColfax, Cuming, Dodge, Stanton34 min
Jun 24, 1:43 AM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Cuming, Dodge, Douglas and 7 more47 min
Jun 24, 1:55 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Lancaster, Saunders, Seward50 min
Jun 24, 2:15 AM CDTSevere Thunderstorm WarningOAXBurt, Cass, Dodge, Douglas, Sarpy, Saunders and 2 more60 min
Jun 24, 2:24 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Jefferson, Lancaster, Otoe, Saline and 1 more51 min
Jun 24, 2:51 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe, Sarpy39 min
Jun 24, 2:54 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe, Sarpy36 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee, Richardson58 min
Jun 24, 2:23 PM CDTFlash Flood WatchOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 4 more37 hr
Jun 24, 5:10 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe40 min
Jun 24, 5:34 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe4 hr
Jun 24, 5:35 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline, Seward40 min
Jun 24, 5:43 PM CDTTornado WarningOAXOtoe47 min
Jun 24, 5:51 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders54 min
Jun 24, 5:55 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward50 min
Jun 24, 6:07 PM CDTTornado WarningOAXOtoe38 min
Jun 24, 6:12 PM CDTFlash Flood WarningOAXPawnee, Richardson8 hr
Jun 24, 6:12 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward48 min
Jun 24, 6:16 PM CDTSpecial Weather StatementOAXDouglas89 min
Jun 24, 6:28 PM CDTSevere Thunderstorm WarningOAXRichardson47 min
Jun 24, 6:32 PM CDTFlash Flood WarningOAXCass3 hr
Jun 24, 6:34 PM CDTTornado WarningOAXRichardson41 min
Jun 24, 6:43 PM CDTSevere Thunderstorm WarningOAXOtoe47 min
Jun 24, 6:48 PM CDTFlash Flood WarningOAXSaline, Seward3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.